Has anyone had experience of a patient leaking fluid through skin from all over the body? Not classic hyperhidrosis as this is from abdomen, back, chest, as well as upper and lower legs. Large amounts of fluid being lost (up to 0.5L per heavy attack judging by weight lost after an attack or after several hours of constant light loss) so much so that the patient’s clothing is wet or at least damp and skin either beads with fluid or at the least feels clammy. It is causing problems on HD as the blood is then very thick and pressures rise quickly- giving saline during the session only has a very short lived impact and pressures are soon back up. The patient often weighs less before dialysis compared with the weight coming off on the previous day, despite having drunk upwards of 2 litres plus per day (patient is small approx 43kgs). Anyone have any ideas how to stop the flow or had an experience of this in the past? Not only is it causing problems on dialysis but also is very unpleasant and distressing for the patient. Many thanks.
Are any of the patient’s labs outside the normal range? Does the patient have a fever when this symptom is observed? Has this symptom been reported to the patient’s nephrologist? Has s/he seen and evaluated the patient and/or referred the patient to another specialist (perhaps an endocrinologist)?
Welcome. I would see this as a serious condition and get the patient to a doctor.
Thanks for your responses. The patient’s blood results have not become any worse than they were since this started. The condition has been reported to the nephrologist, but he has not seen the condition before. The team are rather baffled by it - hence my message on here, to see if anyone had ever had experience of this before and to see how they managed the issues. There hasn’t been a further referral to anyone.
I can only imagine how distressing this is for the patient. You might want to post your question specifically to Dr. John Agar, a nephrologist who has decades of experience working with patients with kidney disease on hemodialysis. He’s from Australia. He is one of the experts on this message board. Look for Ask Our Experts and click on his name then re-post your message.
Home Dialysis Central has a members-only Facebook group, Members include patients and professionals. You might want to also post your question there. You’ll be asked a few brief questions before you can post your question. You can find the Facebook group at https://www.facebook.com/groups/HomeDialysisCentral/.
@Bexy3, I emailed Dr. Agar and sent him your question. Here is what he said:
There is a rare condition - described here by none other than Todd Ing - called gustatory sweating. I guess this is one possibility. see: https://www.karger.com/Article/PDF/188482
In addition, excessive sweating can be caused by a low blood sugar—quite common in haemodialysis patients [including non-diabetics] and can be averted by dialysing against a dextrose-containing dialysate. No mention is made of whether they are using a glucose-containing dialysate or, if they are, the glucose concentration. See: https://academic.oup.com/ndt/article/22/4/1184/1909273 …the abstract says it all.
Hypotension itself can cause heavy sweating…and can be alleviated by slowing or lowering the amount of fluid being removed.
She describes in her own words a patient that … “ weighs less before dialysis compared with the weight coming off on the previous day“ … This may be a real clue here, for if this is so, then why are they trying to remove ANY fluid at all on dialysis? If a patient has LOST inter-dialytic weight, it sounds as if fluid should be being GIVEN, not removed, during dialysis.
Next … why is the patient losing inter-dialytic weight?
Is there still a urine output?
Is or has the patient been on lithium?
Has he/she been assessed for diabetes insipidus?
Has Addisons disease [hypoadrenalism] been excluded?
Then there are the rarities like the neuroendocrine syndromes, carcinoid syndrome, etc.
Obviously ALL this is said just off the cuff … REMEMBER: I haven’t seen the patients, and I may be way off track!
I have experienced this problem, it started one month after my first Dialysis of that was two years ago and I still dealing with it today. I asked my nurse about it she said that it was most likely an electrolyte imbalance, though they have not been able to figure it out.
There is a condition called lymphorrhea where fluid leaks from the skin. Here’s a blog that describes this condition with pictures. Is this what you’re experiencing?
Here’s another article on this condition.
Thank you so much for your help. I did suggest lymphorrhea right at the beginning but the consultant seemed to steer more towards hyperhidrosis but perhaps this is what the patient needs to persue instead - it certainly fits quite well.
Thanks very much for your reply. Do you find it happens all the time or only straight after dialysis? Other than your nurse, what has your consultant said about it, if you don’t mind my asking.
Hi Dori. Thank you for forwarding to Dr Agar - much appreciated.
To answer some of the questions -low blood sugar has been ruled out. Gustatory sweating doesn’t really fit with the presentation of symptoms for this patient. The patient has very high blood pressure - poorly controlled with 4 different medications. The patient does not try to take off any fluid during dialysis. There has been slightly more success with the direct connect method, which allows the patient to remove 0.1L, so that at least the machine doesn’t alarm all the way thought - which is does if the U/F is set to zero. There is no urine output from this patient, she has never been on lithium. Blood glucose levels within normal range. She has not been assessed for Addison’s and perhaps a referral to a lymphodema expert and an endocrinologist is the way the patient should proceed next. All ideas are more than welcome - quality of life is very poor for this patient at present.
I did ask him again, given the added information you provided, but he defers to your patient’s care team, who can see him face-to-face.